Dosing recommendations T3 and T4?

Hello folks,

I was diagnosed with Hypothyroidism in May of last year. I am now on 175mcg of Levo and my latest blood results are as follows - 

TSH 0.01 (Range 0.3 - 5), FT4 15.8 (Range 9-21) , TT3 1.6 (0.9-2.5) (Lab won't test for Free T3)

I am still feeling terrible, exhausted and depressed.  Having looked into it (and having checked vitamin levels and adrenal glands) I have decided I should try taking T3 (along with my T4 to begin with to see how that goes).  

Short version:  I am going to start taking 12.5mcg of T3 (in 2 divided doses), but I don't know whether to drop my T4 by 50mcg or leave it as it is.  What do you guys think?

Also, any advice on when to take doses?  I take my Levo in the morning.  (I know to keep T4/T3 away from calcium supplements.)   Do people find they get symptoms between doses?  Does taking it at night interfere with sleep?

More information for those who want to read it!

I was seeing an endrocrinologist but he wouldn't prescribe T3.  I have been referred to another endrocrinologist who will hopefully prescribe T3 (I got a recommendation for them on here), however, it could be months before I see them and I decided I can't wait that long feeling like this.  

So, I bought T3 from Uni-pharma and want to start using it as soon as possible, but I am not quite sure what to do about dosing along with my Levo.  I am going to add 12.5mcg of T3 (in 2 divided doses), but I don't know whether to drop my T4 by 50mcg or leave it as it is.

In a previous post one person recommended dropping the T4 and one recommended leaving it as it is (as my blood T4 levels are not that high) so I was hoping to find out what a few more people think to help me make a decision.

If I drop the T4 and feel better then I will know it is the result of taking T3 rather than T4 and not just the result of increasing my dose of medication overall, and I can go to the new endo and say this.  Also, I am a bit worried about the effects of my TSH dropping any lower/my T4 going any higher, as the endo told me that I could be risking heart arrithmia and oesteoporosis (I know there is evidence that TSH is not a indicator of this in people on medication to treat Hypothyroidism but I'm still worried)

However, I really, really, want to start feeling better and if adding T3 while still taking my current level of T4 is more likely to make that happen then I want to consider it.

Thanks for reading, all thoughts gratefully received :)

Last edited by

9 Replies

oldestnewest
  • Kittenmittens,

    FT4 is mid-range so I don't see any necessity to reduce Levothyroxine dose when you add 12.5mcg T3.  It's usually advised that 6.25mcg T3 is added for the first week or two to see how you tolerate it.  You can take 6.25mcg T3 with your Levothyroxine and a second T3 dose later.  I take Levothyroxine and T3 in the morning and a second dose of T3 at bedtime.

    Ideally you will have a FT3 test 6-8 weeks after you increase to 12.5mcg T3 as it is  important that FT3 remains within range. FT3 over range for a long time increases the risks of atrial fibrillation and osteoporosis.  You can order private thyroid tests from Blue Horizon or Genova via thyroiduk.org.uk/tuk/testin...

    The recently published Rotterdam Study finds no association between TSH and atrial fibrillation or osteporosis.

    press.endocrine.org/doi/abs...

    _______________________________________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Thanks for the reply Clutter.  

    Do you find your energy levels or anything fall after 6 or so hours after T3 dose (I have seen other's mention this sort of thing in other posts)?  And do you find taking it at night interferes with sleep?

    Thanks for the links too :)

  • Kittenmittens,

    I've never felt that T3 'wears off' in between doses and taking it at bedtime neither improves nor disturbs my sleep.  If you find a bedtime dose disturbs sleep take it late afternoon/early evening.  You'll have to experiment with timings to find which best suit you.

    The Rotterdam Study finds there is an increased incidence of patients with high-normal FT4 developing AF compared to those with low-normal FT4.  In the full text (which you can request patient access to) it appears to be a naturally high FT4 finding because the researchers suggest there should be a further study of patients  taking thyroid replacement to see whether the outcomes are the same.

  • Sorry to bother you again Clutter, do you happen to know if there is anything I can read which relates to over range FT3 and the higher risks of atrial fibrillation and osteoporosis?

  • Kittenmittens,

    I've only bookmarked articles which debunk association between suppressed TSH and atrial fibrillation and osteoporosis.  Try searching for articles on "suppressed TSH+atrial fibrillation+osteoporosis" and  "elevated FT3+atrial fibrillation+osteoporosis"

  • Thanks Clutter, I'll give that a go :)

  • Hello,

    Your TSH is way too low and you may be suffering with hyperthyroid symptoms like I did when my TSH went too low.  I now take my thyroid meds at night as it metabolises into your system better.    I experimented and had my bloods taken when I took my meds in the morning (100mg) and my TSH was 2.5, I switched to taking them at night and my TSH went down to 0.3 on the same dose.  I used to take T3 and didn't feel any better on it and I also experimented with raw thyroid and didn't feel any difference with that either.   I have now gone on a gluten free diet as I have read gluten can affect people with Hashi's.   Taking my meds at night didn't affect my sleep but as it was getting into my system better, I could actually stay up later and didn't sleep as long (I used to sleep for 10-12 hours a day but only need 7-8 now).  

    I hope this helps a little, I know everyone is different so what works for one person may not work for another.

    Best wishes,

    Jo

  • Low TSH is unlikely to cause hyperthyroid symptoms when both T4 and T3 are well in range.

  • Thanks Jostafford0,  I had a Hyper period before I went Hypo (spike before drop that I understand can happen with Hashi's), I had a racing heart, sweating, going to the loo all the time, couldn't eat - basically my whole system felt 'speeded up', I'm not getting any symptoms like that at all at the moment, so I think I'm okay on that front.

    That's interesting about taking Levo at night, if the T3 doesn't work for me then I'll give that a go.  Thanks for the advice :)

You may also like...